Quetiapine/Seroquel

Discussion in 'Therapy and Medication' started by GoldenPsych, Apr 5, 2011.

  1. GoldenPsych

    GoldenPsych Well-Known Member

    So I am now on 100mg at night. No effects really. I have only been on it a week. The only thing I get from it is dry mouth and after about an hour I feel a bit like I've smoked a little pot. Not much just a couple of tokes on one.

    Just wondering, how long is it before I am likely to see any effects?

    Cheers

    x
     
  2. TheOncomingStorm

    TheOncomingStorm Well-Known Member

    Mine took a few weeks to sort out the voices, but im on 100mg twice daily, and i was on that within four days of starting...it also makes me really sleepy..was told that'd wear off but like 5-6 months later, it still really effects me.
     
  3. aoeu

    aoeu Well-Known Member

    What are you on it for? You're on a fairly low dose, are you supposed to be ramping it up?

    And the drowsiness does go away, but it does take a very long time. I think over a year for me.
     
  4. GoldenPsych

    GoldenPsych Well-Known Member

    I don't really know as I haven't got a diagnosis. The doc said it would hel to stabalise my moods.

    Not sure what the plans are on increasing the dose. I don't have another psych appointment until 9th May.
     
  5. solutions

    solutions Well-Known Member

    Well, that's odd, considering that its only possible use for you would be acute mania, which I doubt you've been experiencing. For people experiencing mania, it sedates the hell out of them, and usually it's only taken temporarily. If your doctor wanted to stabilize your moods, she might have used, uh, I dunno, a mood stabilizer like lithium or Depakote.
     
  6. aoeu

    aoeu Well-Known Member

    This is 100% incorrect. Seroquel is an effective mood stabilizer, antipsychotic and monopolar antidepressant. It is used long term, not short, and is highly effective in controlling bipolar disorder.
     
  7. solutions

    solutions Well-Known Member

    No, it is not "100% incorrect". Seroquel has never been marketed as a mood stabilizer in its entire life. It can be used as a long-term treatment option to control acute mania or psychosis, but otherwise it's not needed once the manic episode has passed, else the more dangerous side effects of an atypical antipsychotic become more prevalent. Long-term use of all of the second-generation antipsychotics carry huge risks. Like, uh, I dunno, tardive dyskinesia? Neuroleptic Malignant Syndrome? Pretty much everything that's wrong with second-gen antipsychotics and makes them unpleasant to be on for long periods? The longer you're on them, the higher your chance of developing one of the really bad side effects. Meanwhile, you're developing a resistance to it and will eventually need to take more of it. It's not like an SSRI, which you take forever. Seroquel works fast enough so that if it's needed, it can work quickly, within days, in someone who needs it. It has antidepressant properties, but it's far from being a dedicated antidepressant. Where are you getting your information?
     
    Last edited by a moderator: Apr 10, 2011
  8. aoeu

    aoeu Well-Known Member

    http://en.wikipedia.org/wiki/Quetiapine for one thing; various psychiatrists for another. I didn't source the study showing it to be an effective monopolar antidepressant, that was presented to me on paper by a psychiatrist.

    And I'm pretty sure you know that "marketed as" and "useful/used" for are very different things.

    Lithium is hepatotoxic, itself. I don't think you're treating most psychotic disorders without a risk of serious damage - but not treating is a lot worse.
     
  9. solutions

    solutions Well-Known Member

    I took Seroquel for years. 75 mg was the first dosage I ever took, and I was dead asleep in 15 minutes. Fast-forward a couple of years, and I'm on 1200 mg a day. The positive effect of the drug barely lasting, the side effects were unbearable. Walking up the steps to my dorm room took way more effort than it should have. After I stopped taking it, I ended up taking it again later. So I have plenty of experience knowing how it feels to be on it.

    I did think, though, that maybe the UK approaches the drug differently than the US...

    And...odd...I just noticed your name is Steffen. I always feel strange seeing that name, because it was going to be my birth name instead of what you see in the corner. My father wanted it to reflect my heritage, but my mother wouldn't have it, so I received a more traditional and common name. I would have preferred the former.
     
    Last edited by a moderator: Apr 10, 2011
  10. aoeu

    aoeu Well-Known Member

    What the fuck? 1200mg? That doesn't sound safe. The drug company suggests maximum 800mg...

    But I'm glad we've had this talk. I've been taking 300mg+ for a couple years now and have noticed my eye twitching for a few weeks now. My bipolar is largely controlled by other methods so maybe I should just get onto a sedating antidepressant.

    Er, I'm in Edmonton, Alberta, not the one in the UK, so I think the approach to the drug would be the same as in the US.

    As to the name, mine does NOT reflect my heritage at all. I was named after the doctor who prescribed the birth control method to my mom which failed and resulted in me. -_-
     
  11. solutions

    solutions Well-Known Member

    Yes, 1200mg is a lot. It just kept going up as I became more and more resistant. It was like popping Mentos throughout the day.

    A sedating antidepressant, like Trazodone? I suppose it's worth talking to your doctor about. Personally, I'm uncomfortable with what I take for my manic-depression. I'd rather I didn't take the Seroquel, which is at 400mg a day. I dislike antipsychotics, they affect my ability to think. I feel slower with them, and others have noticed that I don't respond to questions as quickly. And I'm frightened of the possible side-effects with long-term use. Then again, I've been on at least one since I was 16...

    I'm in no mood to cause any strife with anyone, so I'm glad our conversation seems to have been helpful.
     
  12. aoeu

    aoeu Well-Known Member

    I'm not sure, I haven't looked into it. The biggest benefit I've received from Seroquel is that it has allowed me to sleep, which has allowed me to use dark therapy (since medication doesn't do much to rapid cycling bipolar). I need a lot of sedation to sleep predictably, I've always had trouble with insomnia. I was actually using 50mg of Trazodone along with 400 mg of non-XR Seroquel earlier this semester to sleep... And Lyrica has a strong drowsy effect... And I've been using various herbal remedies to boot. I can't function with less than 9 hours of sleep, never have been able to.